Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 2, NWS Jackson, KY

January 17, 20205 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Jan 17, 2020, 9:36 PM EST for 5 counties in Kentucky. It took effect at Jan 18, 2020, 9:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 9:36 PM EST (02:36 UTC)
In effect from
Jan 18, 2020, 9:00 AM EST
Expired
Jan 18, 2020, 3:00 PM EST
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS73 KJKL 180236
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
936 PM EST Fri Jan 17 2020

KYZ044-050-051-058-059-181100-
/O.NEW.KJKL.WI.Y.0002.200118T1400Z-200118T2000Z/
Fleming-Montgomery-Bath-Estill-Powell-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, 
and Stanton
936 PM EST Fri Jan 17 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM EST SATURDAY...

* WHAT...Southwest winds of 15 to 20 mph, with gusts up to 40 mph
  at times, are expected.

* WHERE...Fleming, Montgomery, Bath, Estill and Powell Counties.

* WHEN...From 9 AM to 3 PM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured items. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor items.

&&

$$

GEOGERIAN
3 follow-up statements
065 
WWUS73 KJKL 180912 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
412 AM EST Sat Jan 18 2020

KYZ044-050-051-058-059-181715-
/O.CON.KJKL.WI.Y.0002.200118T1400Z-200118T2000Z/
Fleming-Montgomery-Bath-Estill-Powell-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, 
and Stanton
412 AM EST Sat Jan 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

* WHAT...South winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Fleming, Montgomery, Bath, Estill and Powell Counties.

* WHEN...From 9 AM this morning to 3 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured items. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor items.

&&

$$
AR
231 
WWUS73 KJKL 181417
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
917 AM EST Sat Jan 18 2020

KYZ052-060-079-080-083>085-106-182000-
/O.NEW.KJKL.LW.Y.0001.200118T1417Z-200118T2000Z/
Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-
Including the cities of Morehead, Frenchburg, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, 
and West Liberty
917 AM EST Sat Jan 18 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

* South winds of 10 to 20 mph with gusts around 35 mph will occur.

* The advisory is in effect for Rowan, Menifee, Pulaski, Laurel, 
  Wayne, McCreary, Whitley and Morgan Counties.

* It is valid until 3 PM EST this afternoon.

* Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

KYZ044-050-051-058-059-182000-
/O.CON.KJKL.WI.Y.0002.000000T0000Z-200118T2000Z/
Fleming-Montgomery-Bath-Estill-Powell-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, 
and Stanton
917 AM EST Sat Jan 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* South winds of 15 to 20 mph with gusts up to 40 mph will occur.

* The advisory is in effect for Fleming, Montgomery, Bath, Estill
  and Powell Counties.

* It is valid until 3 PM EST this afternoon.

* Gusty winds could blow around unsecured items. Tree limbs could
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor items.

&&

$$

HAL/AR
722 
WWUS73 KJKL 182003
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
303 PM EST Sat Jan 18 2020


KYZ044-050-051-058-059-182115-
/O.EXP.KJKL.WI.Y.0002.000000T0000Z-200118T2000Z/
Fleming-Montgomery-Bath-Estill-Powell-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, 
and Stanton
303 PM EST Sat Jan 18 2020

...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...

The strongest winds have likely already occurred, and winds above
advisory level are no longer anticipated. However, a few gusts
could still top 30 mph as we head into the evening.

$$

KYZ052-060-079-080-083>085-106-182115-
/O.EXP.KJKL.LW.Y.0001.000000T0000Z-200118T2000Z/
Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-
Including the cities of Morehead, Frenchburg, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, 
and West Liberty
303 PM EST Sat Jan 18 2020

...LAKE WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...

The strongest winds have likely already occurred, and winds above
advisory level are no longer anticipated. However, a few gusts
could still reach 30 mph as we head into the evening.

$$

HAL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 17, 7:57 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 17, 7:57 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
757 PM EST Fri Jan 17 2020

.UPDATE...
Issued at 757 PM EST FRI JAN 17 2020

Plenty of mid and high level clouds remain in place overhead this
evening. The latest radar mosaic has shown some lighter echoes
across western Tennessee and Kentucky. These modest returns have
had a hard time being maintained as they draw closer to eastern
Kentucky, given the amount of low level dry air in place across
our area. Despite the dry low levels, temperatures have not moved
much, thanks to the clouds as well as easterly surface winds.
Overall, the forecast remains on track. Did make a few
adjustments to the lows as well as hourly temperatures and dew
points, mainly to incorporate the latest trends in observations.
Updates will be out shortly.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 503 PM EST FRI JAN 17 2020

Surface low pressure currently over the central high plains will
move northeast over the Great Lakes on Saturday and Saturday
night, supported by a potent shortwave aloft. The system will run
up against a strong surface ridge east of the Appalachians,
creating a tight pressure gradient and strong low level winds.
Flow off the Gulf of Mexico is already feeding into the system,
and this will result in rain for our area as the system's cold
front and upper level support draw closer.

There has been concern that some of our eastern valleys could
drop below freezing and remain there until after rain developed,
resulting in freezing rain. However, clouds are already pretty
thick, and the rain looks like it will be coming in a bit later.
The clouds will keep temperatures from falling as far as they
otherwise would, and the later arrival of rain will give more
time for temperatures to rebound as winds increase late tonight.
As a result, freezing rain now looks like less of a concern.

Most of our rain will come during the day Saturday. Between the
rain and the clouds, stable air will inhibit low level mixing.
That's a good thing, because models area forecasting winds up to
70 kts just a few thousand feet up. Have held off on a wind
advisory at this point. Current confidence is not high enough, but
still will not rule out the eventual need for an advisory. As the
cold front comes through on Saturday afternoon and evening, lapse
rates will steepen, and there could be a brief window for some
strong winds to mix down.

Mid/upper levels will quickly dry out as the system passes,
putting an end to precip. However, low level moisture will linger
in the cold air advection and upslope flow going into Saturday
night. Eventually, forecast soundings show the top of the shallow
low level mixed layer reaching -10C with the air still saturated.
If that occurs, we would be looking at some flurries late Saturday
night.

.LONG TERM...(Sunday through Friday)
Issued at 420 PM EST FRI JAN 17 2020

The extended portion of the forecast begins on Sunday with an upper
level pattern increasing in amplitude. A strong and building
ridge in the western CONUS is building northward into the British
Columbia Province. This will begin the period with the longwave
trough over the eastern CONUS with an exiting shortwave. This
pattern largely maintains through much of the extended before the
mentioned ridge finally shifts east by the Tuesday and Wednesday
timeframe next week. The ridge axis finally moves through the OH
Valley on Thursday next week as a new shortwave takes shape over
the central Plains. This developing system will be the next best
chance for measurable precip. Arrival of this feature will be at
the very end of the extended period arriving Thursday night into
Friday next week. The inherited values of the NBM match this

In the meantime, at the surface, the exiting front on Sunday will
give way to an approaching Arctic airmass that will usher in the
coldest air of the season. A west wind setting up behind the front
with some limited low level moisture will yield the chance for
some flurries Sunday morning and then again Sunday night as a
secondary weak trough drops Southeast through the OH Valley.
After this, surface high pressure sets up over the region with dry
conditions expected through Thursday. Temperatures will be below
normal through Tuesday but as the high moves off to the east on
Wednesday, temperatures will begin to moderate to more normal
values. Even on Thursday, highs will eventually rebound into the
lower 50s for highs. The next system will arrive Thursday night
but given the event on Day 7, will keep chances minimal with
little emphasis. In short, there will be a small chance for
measurable precip on Day 7. Otherwise, expect the extended to
feature drier and colder conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 757 PM EST FRI JAN 17 2020

Mid level clouds will lower with time tonight, as a cold front
approaches from the west, but ceilings will remain VFR. Winds
will be the bigger concern later tonight, as a strong low level
jet develops across the Ohio and Tennessee valleys. This will
bring a threat of low level wind shear to eastern Kentucky from
west to east between 06 and 12z Saturday. Ceilings will lower to
MVFR as the front draws closer, with rain showers overspreading
the area by early Saturday morning and continuing through the
afternoon. Wind shear will also persist through Saturday morning,
before subsiding during the afternoon. Surface winds will start
out at around 5 kts from the east, before increasing and becoming
more southerly through dawn. On Saturday, stronger south to
southwest winds of 10 to 15 kts, with gusts ranging from 25 to 35
kts at times, will develop by mid-morning and continue through the
afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...SHALLENBERGER
AVIATION...GEOGERIAN
Hazardous weather outlook, Jan 17, 5:05 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
505 PM EST Fri Jan 17 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
505 PM EST Fri Jan 17 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts of 30 to 40 mph will be possible at times on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 9:17 AM ESTLake Wind AdvisoryJKLLaurel, McCreary, Menifee, Morgan, Pulaski, Rowan and 2 more6 hr

Nearby

Wind Advisories in Kentucky, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.